MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM; ULTRASONIC SURGICAL DEVICE
Model Number T3905
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Infection (1930); Unspecified Hepatic or Biliary Problem (4493); Insufficient Information (4580)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the serial number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there is no description of the device's malfunction.
 
Event or Problem Description
On march 23, 2020, olympus medical systems corp.(omsc) received the literature titled "laparoscopic left liver resections: how far can we go?".The purpose of this literature was to evaluate postoperative outcomes in patients submitted to laparoscopic anatomic hepatectomies of the left liver segments ranging from unisegmentectomy to extended left hepatectomies, analyzing safety and feasibility, and to compare the results among groups of these different procedures.In the literature, it was reported as follows; from october 1990 to march 2016, all patients who underwent a laparoscopic anatomical resection of the left liver for any pathology at the authors¿ institutions were retrospectively identified from three prospectively maintained databases.From the three centers involved, 190 patients were selected.Energy sources and parenchymal division techniques varied throughout the study period and included the ultrasonic dissector, the harmonic scalpel (primarily sonosurg (olympus), and more recently the harmonic (ethicon endo-surgery) or the thunderbeat (olympus).Follows complications were reported.Postoperative mortality (multi-organ failure) (1); intraoperative transfusion (4); clavien iii¿iv complications (17) (biliary leakage, infectious complication, reoperation); others.The death was a (b)(6) year-old man with alcoholic cirrhosis, complicated by portal thrombosis, who presented a hepatocellular carcinoma localized in segment iii.During his operation, a hemorrhage occurred, treated by intraoperative blood transfusion.The perioperative period was characterized by a progressive liver failure, which rapidly involved kidneys and lungs, till death.On may 15, 2020, omsc decided that the complaint of the literature was not a reportable event since the medical device was not relevant to the event.On september 29, 2021, medical safety officers (mso), who have medical doctor license in olympus, reviewed the case of one perforation in the literature."in general, the surgical difficulty varies depending on the site of liver resection.And there are often few complications caused by left lobectomy, which is a relatively safe operation.Therefore, should be considered the relevance between the surgical device and the complication of left lobectomy.Whereas, it can assume that the complications that can be expected to be related to sonosurg and thunderbeat are bile leakage and bleeding among the complications of liver resection.The patient who died, in this case, was a (b)(6) year-old man with alcoholic cirrhosis who had portal vein thrombosis, who died of multiple organ failure on the 11th postoperative day after being treated for intraoperative bleeding by blood transfusion.It is reasonable to think that it is not largely related to the equipment.On the other hand, with other complications, it is difficult to determine the relevance to the device because there is no information such as patient details.It should be obtained additional information." omsc confirmed to the author, but omsc could not receive a response.Omsc assumes that the death was not identified as a relationship with the subject device due to the result of the mso review.Whereas, omsc assumes that the intraoperative transfusion (4) and clavien iii-iv complications (17) were relevant to the subject device due to hepatic parenchymal transection was performed with the subject device.Omsc assumes that he intraoperative transfusion (4) and clavien iii-iv complications (17) were a serious adverse event that causes or contributes to a death or serious injury.Based on the available information, specific information on the subject device was not provided.There is no description of the device's malfunction.Omsc will submit two medical device reports (mdr) for the serious adverse event(the intraoperative transfusion (4) and clavien iii-iv complications (17)), one is sonosurg, another is thunderbeat.This report is 1 of 2.This report is regarding sonosurg for the serious adverse event.

Brand Name
SONOSURG CURVED SCISSORS,HF,PISTOL GRIP,5MM X 34CM
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key12678997
Report Number8010047-2021-13541
Device Sequence Number14511403
Product Code LFL
UDI-Device Identifier04953170234972
UDI-Public04953170234972
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K050885
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,literature
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberT3905
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/29/2021
Initial Report FDA Received Date10/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;